Alert archive / Virginia / Tornado Warnings in 1998
Tornado Warning 17, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Jun 3, 1998, 4:46 PM EDT for Wythe County, Virginia. It was in force for 34 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 3, 1998, 4:46 PM EDT (20:46 UTC)
- Expired
- Jun 3, 1998, 5:20 PM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Wythe County, VA
The radar
The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 4:50 PM EDT | Hail 1.75 | Wytheville, VA | |
| Jun 3, 4:50 PM EDT | Hail 0.88 | Max Meadows, VA | |
| Jun 3, 4:53 PM EDT | Hail 0.75 | Wytheville, VA | |
| Jun 3, 5:00 PM EDT | Hail 2 | Wytheville, VA | |
| Jun 3, 5:00 PM EDT | Hail 1.25 | Max Meadows, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 4:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2315 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
067 WFUS01 KRNK 032047 RRA TORRNK VAC197-032120- BULLETIN--EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 446 PM EDT WED JUN 3 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * TORNADO WARNING FOR... WYTHE COUNTY IN SOUTHWESTERN VIRGINIA. * UNTIL 520 PM EDT. * AT 447 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A TORNADO 8 MILES WEST NORTHWEST OF WYTHEVILLE OR 3 MILES WEST NORTHWEST OF FAVONIA MOVING EAST AT 45 MPH. * THE TORNADO WILL BE IN THE VICINITY OF... FAVONIA AROUND 450 PM EDT.. WYTHEVILLE AROUND 455 PM EDT.. COLEMAN STORE AROUND 505 PM EDT.. MAX MEADOWS AROUND 505 PM EDT.. GUNTON PARK AROUND 510 PM EDT.. GRAHAMS FORGE AROUND 510 PM EDT.. << CALL TO ACTION >> IF YOU ARE IN THE PATH OF THE TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS.. . PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. .END/SPN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jun 3, 4:00 PM EDT, 46 minutes earlier.
Area forecast discussion, Jun 3, 4:00 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 300 PM EST WED JUN 3 1998 SORRY FOR THE DELAY...DIDNT GO OUT WHEN I THOUGHT I SENT IT. DISCUSSION... ***KFCX RDA STILL UP AND LOOKING OK*** SFC FRNT REMAINING TO THE SOUTH IN NRN NC AND NW FLOW PROVIDING LTL MORE DOWNSLOPE TDY THEN YDAY...ALTOGETHER KEEPING THINGS QUITE SO FAR. TEMPS HAVE WARMED VERY NICELY AND DWPTS HAVE SNUCK UP A LTL. STILL BLV SOME CONVECTION COULD DEVELOP ALONG THE FRNT IN NC MTNS LATE THIS AFT...AS WELL AS PTS WESTWD...AND SPILL INTO THE REMAINDER OF MAINLY THE SRN HALF OF RNK CWA DURING THE EVE HRS. SPC COMING OUT WITH TOR WATCH TO CLIP EXTRM SW CRNR OF CWA AND THIS LOOKS OK GIVEN DEVELOPMENT IN SRN KY WHERE FRNT HAS LIFTED A LTL FRTHR NORTH. OVERALL PTRN DOMINATED BY STATIONARY FRNT WITH TRIGGERS PROVIDED BY S/WVS IN WRLY FLOW...BUT TIMING S/WVS VERY TRICKY. MDLS ALL IN DECENT AGRMNT WITH NOT MVG THE FRNT MUCH UNTIL MAYBE LATE FRI WITH SOME BLDG OF THE RDG AND NORTHWARD MVMT. WOULD LIKE TO SEE MORE OF A RDG NOW TO SUPPORT OVERNIGHT MCS SCENARIO SPC DISCUSSES BUT THAT LKLY TO STAY CLOSER TO FRNT. WITH THE XCPTN OF TMRW EPCT LATE AFT INTO EVE WILL BE BEST TIMING NEXT CUPL DAYS...WITH SOME DYNAMICS FROM 12Z TO 18Z OVR WRN HALF OF CWA FOR A CHC MOST OF THE DAY...AND WITH 850 FLOW WSW INSTEAD OF WNW SOME WEAK OVERUNNING COULD BRING SHWRS A LTL FURTHER N OF THE FRNT. THEREFORE WOULD LIKE TO SEE AT LEAST LOW CHC POPS FOR NRN PARTS TMRW...PRETTY MUCH ALL DAY...AND HIGH CHC TO LKLY POPS CLOSER TO FRNT IN SRN VA AND NW NC...NC MTNS MAY BE BEST PLACE TO GO LKLY THURS. GOOD CHC POPS PRBLY IN ORDER THRU FRI AND GUIDANCE SUPPORTS THESE KINDS OF NUMBERS. ROA 63/77/62/78 3555 LYH 60/77/60/78 2445 DAN 67/83/65/84 4555 BLF 59/72/59/73 3555 RNK 60/75/60/76 3555 BOO 55/71/56/73 5655 KEIGHTON
In the hours before
Local storm report, Jun 3, 2:50 PM EDT, 1 hour 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT WED JUN 3 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
700 PM EDEN NC 0.75 INCH HAIL
06/02/98 ROCKINGHAM DIME SIZE HAIL REPORTED
BY SPOTTER.
710 PM EDEN NC WIND DAMAGE
06/02/98 ROCKINGHAM LARGE TREE DOWN. SEVERAL
SMALL TREES AND BRANCHES
BROUGHT DOWN. LOTS OF DEBRIS
THROUGHOUT THE CITY OF EDEN.
POWER LINES DOWN.
725 PM EDEN NC FLASH FLOODING
06/02/98 ROCKINGHAM MEADOW ROAD WITHIN CITY OF
EDEN REPORTED BY SHERIFFS
OFFICE AND LOCAL RESIDENT.
MORE THAN ONE INCH OF RAIN
IN LESS THAN 1/2 HOUR.
PMCLocal storm report, Jun 3, 2:50 PM EDT, 1 hour 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT WED JUN 3 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
700 PM EDEN NC 0.75 INCH HAIL
06/02/98 ROCKINGHAM DIME SIZE HAIL REPORTED
BY SPOTTER.
710 PM EDEN NC WIND DAMAGE
06/02/98 ROCKINGHAM LARGE TREE DOWN. SEVERAL
SMALL TREES AND BRANCHES
BROUGHT DOWN. LOTS OF DEBRIS
THROUGHOUT THE CITY OF EDEN.
POWER LINES DOWN.
725 PM EDEN NC FLASH FLOODING
06/02/98 ROCKINGHAM MEADOW ROAD WITHIN CITY OF
EDEN REPORTED BY SHERIFFS
OFFICE AND LOCAL RESIDENT.
MORE THAN ONE INCH OF RAIN
IN LESS THAN 1/2 HOUR.
PMCLocal storm report, Jun 3, 3:50 PM EDT, 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT WED JUN 3 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
340 PM JEWELL RIDGE VA 0.75 INCH HAIL
06/03/98 TAZEWELL DIME SIZE HAIL REPORTED
BY SPOTTER.
PMCLocal storm report, Jun 3, 3:50 PM EDT, 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT WED JUN 3 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
340 PM JEWELL RIDGE VA 0.75 INCH HAIL
06/03/98 TAZEWELL DIME SIZE HAIL REPORTED
BY SPOTTER.
PMCLocal storm report, Jun 3, 4:35 PM EDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT WED JUN 3 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
340 PM JEWELL RIDGE VA 1.75 INCH HAIL
06/03/98 TAZEWELL GOLFBALL SIZE HAIL REPORTED
BY SPOTTER.
SJKLocal storm report, Jun 3, 4:35 PM EDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT WED JUN 3 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
340 PM JEWELL RIDGE VA 1.75 INCH HAIL
06/03/98 TAZEWELL GOLFBALL SIZE HAIL REPORTED
BY SPOTTER.
SJKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 3:33 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 47 min |
| Jun 3, 4:16 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 49 min |
| Jun 3, 4:23 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 32 min |
| Jun 3, 4:25 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 40 min |
| Jun 3, 5:02 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, City of Galax | 63 min |
| Jun 3, 5:20 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 20 min |
| Jun 3, 5:29 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 36 min |
| Jun 3, 5:35 PM EDT | Tornado Warning | RNK | Carroll | 35 min |
| Jun 3, 5:44 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 36 min |
| Jun 3, 6:44 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 51 min |
| Jun 3, 7:12 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 48 min |
| Jun 3, 7:25 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 30 min |
| Jun 3, 7:29 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 61 min |
| Jun 3, 7:56 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 49 min |
Nearby
Tornado Warnings in Virginia, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.